Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 108, NWS Los Angeles, CA

August 15, 2021

NWS Los Angeles, CA issued this small craft advisory at Aug 15, 2021, 7:58 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 7:58 PM PDT (02:58 UTC)
Expired
Aug 16, 2021, 3:00 AM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

385 
WHUS76 KLOX 160258
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
758 PM PDT Sun Aug 15 2021

PZZ673-161000-
/O.CAN.KLOX.GL.W.0040.000000T0000Z-210816T1000Z/
/O.NEW.KLOX.SC.Y.0108.210816T0258Z-210816T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
758 PM PDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-161100-
/O.CON.KLOX.GL.W.0040.000000T0000Z-210817T0400Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
758 PM PDT Sun Aug 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT MONDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  combined seas 6 to 8 feet when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 9 PM PDT Monday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ676-161000-
/O.CON.KLOX.SC.Y.0107.000000T0000Z-210816T1000Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
758 PM PDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-161000-
/O.CON.KLOX.SC.Y.0107.000000T0000Z-210816T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
758 PM PDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
761 
WHUS76 KLOX 161001
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
301 AM PDT Mon Aug 16 2021

PZZ670-161815-
/O.CAN.KLOX.GL.W.0040.000000T0000Z-210817T0400Z/
/O.NEW.KLOX.SC.Y.0109.210816T1001Z-210818T0400Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
301 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 9 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-161815-
/O.EXP.KLOX.SC.Y.0107.000000T0000Z-210816T1000Z/
/O.NEW.KLOX.SC.Y.0109.210816T1001Z-210816T2200Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
301 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-161815-
/O.EXP.KLOX.SC.Y.0108.000000T0000Z-210816T1000Z/
/O.NEW.KLOX.SC.Y.0109.210816T1001Z-210817T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
301 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-161115-
/O.EXP.KLOX.SC.Y.0107.000000T0000Z-210816T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
301 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 15, 7:54 PM PDT, 4 minutes earlier.

Area forecast discussion, Aug 15, 7:54 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
754 PM PDT Sun Aug 15 2021

.SYNOPSIS...15/151 PM.

High pressure will continue to build over the region today, with
the hot weather peaking this afternoon. Excessive heat is
expected in the far interior areas, and across the mountains and
some of the valleys this afternoon. Hot conditions will persist
through Monday afternoon, along with locally gusty onshore winds.
Cooler conditions with extensive night and morning marine layer
clouds are expected by midweek then continue into next weekend.

&&

.SHORT TERM (SUN-WED)...15/753 PM.

High temperatures across the interior locations such as the Antelope
Valley and portions of the San Luis Obispo interior valleys
including the Salinas River Valley really heated up thanks to
some northerly winds across the interior. High temps across the
interior trended up 8-14 degrees today with highs today reaching
109 and 108 degrees at Lancaster and Palmdale respectively, while
Paso Robles climbed to 108 degrees, up 13 degrees from yesterday's
high. Mountains were also 4 to 8 degrees warmer today. Acton
reached 102 degrees up 8 degrees from yesterday. There was only
one record set today for Sandberg at 103 degrees breaking 102 set
this date last year. Most coast and coastal valleys were up a few
degrees from yesterday, except the Central Coast which trended
down a good 10 degrees along with the Santa Ynez Valley down 5 due
to a stronger seabreeze. The Excessive Heat Warnings and heat
advisories worked out well today.

Latest GOES W vis satellite imagery was showing mostly clear skies
with the exception of a few cumulus buildups near the San
Bernardino/L.A. County line across the San Gabriel Mtns and Antelope
Valley, and over the Ventura County Mtns. This was occurring much of
the afternoon, but strong easterly winds aloft kept shearing cloud
tops and with lack of mid level moisture, it was tough for any
convective showers to get going. Low clouds were already pushing
in across the Central Coast and will start to fill in later this
evening, likely reaching the Santa Ynez Valley overnight. It is
once again a low confidence forecast for stratus to develop across
the L.A. to Santa Barbara South Coast. Low clouds could be patchy
in nature initially tonight, but by Monday morning feel that low
clouds will fill in across the L.A. Basin and across the Ventura
County Coast and portions of the SBA South Coast. With high
pressure aloft still over the region, a shallow marine layer
should cause some dense fog to develop across the Central Coast
and Santa Ynez Valley, and possibly across Ventura/SBA S Coast to
a lesser extent.

For Monday, some cooling is expected as onshore gradients will start
to strengthen. It will remain hot across the interior areas with
highs up to 106 across the Antelope Valley, and 103 for Paso Robles.
Highs across the L.A. and Ventura County Valleys will be cooling
down as well with Woodland Hills reaching 100 degrees while most
area will be in the lower 90s. Will let the midnight shift ponder
dropping the Heat Advisory for the San Fernando and Santa Clarita
Valley for Monday as highs will only be a few degrees above normal
for the most part. There will likely be a few more cumulus
buildups across the Eastern San Gabriels, but skies should be
mostly sunny. A stronger onshore push is expected Monday into
Tuesday, and low clouds will be pushing in across coastal areas
earlier in the evening then reach the coastal slopes by Tuesday
morning. A cooling trend will continue through much of the week
due to the upper trough passing to the north of the region and
much stronger onshore flow expected.

***From Previous Discussion***

Temps will turn much cooler on Tue with increasing onshore flow and
a deeper marine layer. Highs on Tue will be several degrees below
normal for much of the coast and vlys, but remain a few deg above
normal for the far interior vlys and deserts. It will be cooler
still on Wed with temps 4-10 deg below normal for most areas. Highs
for the warmest vlys and lower mtns by Wed should be in the 80s to
around 90.

Onshore gradients will increase to strong levels each afternoon Mon
thru Wed (NAM fcst LAX-DAG +9.0 mb Mon afternoon, +9.9 mb Tue
afternoon, and +9.1 mb Wed afternoon). Breezy to gusty afternoon S-W
winds are expected for many areas during the period, strongest again
in the foothills, mtns and deserts.

.LONG TERM (THU-SUN)...15/149 PM.

The upper level troffiness over the region will weaken some on
Thu, then an upper level low is forecast to develop a few hundred
miles off the Central Coast late Fri and Fri night. This system
will drift SW and away from the forecast area over the weekend,
with a SW flow aloft in srn CA. The GFS is a little more
pronounced with this upper level low than the EC, but any model
differences would have little impact in the overall fcst.

Dry weather is expected thru the extended period, with a marine
layer pattern continuing. It looks like night and morning low
clouds and fog should spread to the lower coastal slopes again Wed
night into Thu morning, then scale back some to just the coast
and vlys, including the Salinas Vly, for Fri thru Sun. There
should also be slow clearing back to the coast on Thu. Otherwise,
skies over the region will be mostly clear. Breezy to gusty S-W
afternoon winds will likely persist as onshore gradients remain
moderate to strong each day.

It looks like there will be slight warming trend thru the
extended period. Temps will be about 4-10 deg below normal for
many areas on Thu, then slowly warm with temps by Sun about 3-8
deg below normal for the coast and vlys, and 3-7 deg above normal
for the far interior vlys, mtns and deserts.

&&

.AVIATION...15/2347Z.

At 1726Z at KLAX, the marine layer was around 500 ft deep. The
top of the inversion was around 2600 ft with a temperature of
28 C.

High confidence with valley and desert 00z TAFs.

Moderate confidence with Coastal Tafs N of Point Conception in
respect to CIG Categories and timing.

Low confidence with coastal TAFs S of Point Conception in respect
to timing of IFR CIGs. There is a 30% chance CIGs may not
develop. There is a 30% chance that if CIGs did occur, that KLGB,
KLAX would change categories after 12z to MVFR.

There is moderate confidence that there will be more widespread
low clouds across coastal and valleys Monday night into Tue
morning.

KLAX...Low confidence in 00z TAF. There is a 30% chance that
there will be no cigs tonight as well as timing could be +/2 hours
for CIGs to develop. There is a 20% chance for easterly component
winds to exceed 8 kt between 12-16z Mon.

KBUR...High confidence in the 00Z TAF with VFR conds thru the pd.

&&

.MARINE...15/746 PM.

Latest buoy observations indicate that winds have fallen short of
the expectation of reaching Gale force across the outer waters
north of Point Conception. Latest model guidance has backed off on
the winds tonight through Monday over these waters. Therefore
have fairly good confidence that winds will not reach Gale force,
so have decided to cancel the Gale Warning for the southern of the
two zones (from Point Sal to the Channel Islands) and replace it
with a SCA. For the northernmost zone (Point Piedras Blancas to
Point Sal), will leave the Gale Warning in place because models
still indicate gusty winds across the western portion on Monday
afternoon, but confidence is fairly low so will let the night
shift also take a look. Gusty winds will continue over the
northernmost outer waters through Tuesday evening then drop below
SCA level on Wednesday.

&&

.FIRE WEATHER...15/939 AM.

High pressure will continue to dominate the western states today, bringing hotter
temperatures inland with continued low humidities. Interior temperatures will range
between 100 and 109 degrees today, with a few degrees of cooling on Monday. Minimum
humidities are expected to lower to between 10 and 20 percent today, and 12 to 25
percent on Monday. Moderate onshore flow each day will keep it cooler closer to the
coast. Many interior areas will see northwest to north winds gusting between 20 and
30 mph today through tonight, then southwest to west winds will increase on Monday
due to increasing onshore flow, with gusts generally between 25 and 35 mph in the
afternoon and evening hours, except local gusts to 45 mph in the Antelope Valley
foothills.

While most of the monsoonal moisture and associated thunderstorm threat will
remain to our south and east through Monday, there will be some influx of mid level
moisture and instability across our local mountains and Antelope Valley, which will
likely bring some cloud build-ups and a 5 to 10 percent chance of thunderstorms each
afternoon for these areas. The hot temperatures and increasing instability will
bring an increased potential for large vertical plume growth across interior areas,
with mixing heights climbing to between 12,000 and 18,000 feet during the afternoon
hours today and Monday. The combination of hot temperatures, low humidities, locally
gusty winds, and increased potential for large vertical plume growth will bring
elevated fire weather conditions across the interior valleys, mountains, and
deserts through Monday. Onshore flow is expected to strengthen Tuesday into
Wednesday bringing a cooling trend and increased marine layer influence across the
fire district, along with gusty onshore winds across the interior.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 8 PM PDT Monday for
      zones 37-38-51-59. (See LAXNPWLOX).
     Heat Advisory in effect until 8 PM PDT Monday for zones
      52>54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Monday for
      zones 645-673-676. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PDT Monday for zone 670. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...Kaplan/Sirard
AVIATION...Kaplan
MARINE...Stewart
FIRE...Gomberg
SYNOPSIS...Sirard

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:01 AM PDTSmall Craft AdvisoryLOX17 hr
Aug 16, 9:05 AM PDTGale WarningLOX11 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.